Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 200, NWS Dodge City, KS

July 15, 2015Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2015, 6:30 PM CDT for Morton County, Stanton County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2015, 6:30 PM CDT (23:30 UTC)
Expired
Jul 15, 2015, 7:00 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 177 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:50 PM CDTHAIL 17 Se The Saunders Eleva, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KDDC 152330
SVRDDC
KSC129-187-160000-
/O.NEW.KDDC.SV.W.0200.150715T2330Z-150716T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN MORTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 700 PM CDT

* AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
  STONINGTON...OR 11 MILES SOUTH OF THE SAUNDERS ELEVATOR...MOVING
  EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RICHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3742 10204 3748 10177 3722 10172 3723 10180
      3724 10204
TIME...MOT...LOC 2329Z 261DEG 22KT 3731 10209 

HAIL...1.00IN
WIND...60MPH

$$

HOVORKA
1 follow-up statement
265 
WWUS53 KDDC 152344
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT WED JUL 15 2015

KSC129-187-160000-
/O.CON.KDDC.SV.W.0200.000000T0000Z-150716T0000Z/
STANTON KS-MORTON KS-
644 PM CDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN STANTON AND NORTHWESTERN MORTON COUNTIES...

AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN STANTON AND NORTHWESTERN MORTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3742 10204 3748 10177 3728 10173 3731 10204
TIME...MOT...LOC 2343Z 261DEG 22KT 3732 10198 

HAIL...1.00IN
WIND...60MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:54 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 15, 2:54 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT WED JUL 15 2015

...UPDATED FOR LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 227 PM CDT WED JUL 15 2015

FOR TONIGHT, A WARM FRONTAL BOUNDARY IS FORECAST TO SLOWLY LIFT
NORTH THIS EVENING INTO THE HAYS AREA. AS WEAK IMPULSES MOVE OUT OF
EASTERN COLORADO, SOME STORMS ARE FORECAST TO DEVELOP LATER THIS
AFTERNOON FAR WEST TO NEAR GARDEN CITY BY 7 TO 8 PM. OTHER STORMS
COULD DEVELOP EAST OF DODGE CITY ALSO THIS EVENING, BUT SHOULD BE
MORE SCATTERED. MODELS DIFFER ON JUST HOW PROLIFIC THE STORMS WILL
BE BY AROUND MIDNIGHT WITH THE NAM SHOWING A STRONG CONVECTIVE
FEEDBACK WITH A FORECAST MCS NORTH OF DODGE CITY, WHILE THE GFS AND
OTHER SHORT TERM MODELS AGREE MORE WITH THE GFS WITH LESSER RAIN
CHANCES SOUTH OF HAYS. IF THE NAM IS CORRECT COULD HAVE SOME LOCALLY
HEAVY RAINFALL AGAIN TONIGHT IN THE HAYS AREA AND THE I-70 CORRIDOR.
CURRENTLY LOADED WPC FORECAST THAT SHOWS AROUND 1/3 INCH IN THAT
AREA OVERNIGHT. THE SEVERE THREAT OF LARGE HAIL GREATER THAN
QUARTERS ALSO DOES NOT LOOK THAT PROMISING WITH WEAK LAYER WIND
SHEAR.

OVERNIGHT LOWS TONIGHT WILL RANGE FROM THE UPPER 60S WEST TO THE MID
70S IN PARTS OF SOUTH CENTRAL KANSAS AROUND MEDICINE LODGE. WINDS
WILL BECOME LIGHT SOUTHEAST, THEN VARIABLE WITH ANY STORMS
OVERNIGHT.

FOR THURSDAY, ANOTHER WEAK SURFACE TROUGH IS FORECAST TO BE IN
SOUTHWEST KANSAS. WILL KEEP A SLIGHT CHANCE FOR MAINLY AFTERNOON
THUNDERSTORMS GOING. CHANCES OF SEVERE LOOK MARGINAL AT THIS TIME.
HIGHS WILL BE WARM AND IN THE UPPER 90S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 252 PM CDT WED JUL 15 2015

FOR FRIDAY, BROAD SOUTHWESTERLY UPPER FLOW WILL BE ACROSS THE
CENTRAL PLAINS WITH A TROUGH OF LOW PRESSURE IN FAR EASTERN
COLORADO, SOUTH WINDS WILL BE BREEZY AT 15 TO 25 MPH. WILL KEEP A
SLIGHT CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS BASED ON THE NAM
FORECAST, HOWEVER THE GFS HAS NOTHING. HIGHS WILL BE HOT AND AROUND
100 DEGREES.

FOR SATURDAY, A SURFACE TROUGH IS FORECAST TO PUSH INTO SOUTHWESTERN
KANSAS WITH WARM SOUTH WINDS AHEAD OF THE TROUGH AND HIGHS AGAIN
AROUND 100. THERE COULD BE A SLIGHT CHANCE OF THUNDERSTORMS BY LATER
IN THE AFTERNOON GENERALLY EAST OF DODGE CITY IN THE HIGHER
MOISTURE.

FOR SUNDAY, A COLD FRONT IS FORECAST TO MOVE ACROSS WESTERN KANSAS
WITH A SLIGHT CHANCE FOR THUNDERSTORMS. THE FRONT CAUSED BY A
NORTHERN PLAINS UPPER LEVEL TROUGH. HIGHS ON SUNDAY LOOK TO BE IN
THE MID 90S FOR MUCH OF THE WESTERN KANSAS, TO NEAR 100 JUST AHEAD
OF THE FRONT IN THE MEDICINE LODGE AREA.

FOR THE PERIOD OF MONDAY INTO NEXT WEDNESDAY, HIGHS ARE FORECAST TO
BE COOLER AND AROUND 90 TO 95 DEGREES, AS THE VERY WARM UPPER RIDGE
IS SUPPRESSED INTO TEXAS. ONLY SLIGHT CHANCES FOR THUNDERSTORMS ARE
IN THE FORECAST.

OVERNIGHT LOWS THOUGH THE PERIOD WILL BE IN THE 68 TO 75 DEGREE
RANGE INTO SUNDAY, THEN COOL INTO THE MID AND UPPER 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1223 PM CDT WED JUL 15 2015

A WEAK SURFACE TROUGH WILL BE JUST WEST OF KDDC AND KHYS INTO
TONIGHT WITH LIGHT SOUTH WINDS BECOMING LIGHT UPSLOPE THIS
EVENING. MODELS HAVE SOME STORMS DEVELOPING MAINLY AFTER 00Z WITH
THE BEST CHANCES AFTER 05Z NEAR KHYS. WILL KEEP A VCTS FOR KHYS.
EXPECT MAINLY VFR CONDITIONS, EXCEPT NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  71 100 /  30  20  30  20
GCK  68  96  69  98 /  30  20  20  20
EHA  68  97  69  98 /  30  20  20  20
LBL  69  97  70  98 /  30  20  30  20
HYS  70  98  70 100 /  70  20  20  20
P28  74  99  74 100 /  10  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Jul 15, 5:10 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED JUL 15 2015

KSZ030-031-043>046-061>066-074>081-084>090-161015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
LATE THIS AFTERNOON ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS,
MAINLY WEST OF HIGHWAY 83. STORMS WILL LIKELY GROW UPSCALE INTO A
LARGER CLUSTER OF STORMS LATE IN THE EVENING AS THEY MOVE
NORTHEAST WITH THE SEVERE WEATHER THREAT SLOWLY DIMINISHING
THROUGH THE LATE NIGHT HOURS. FROM LATE AFTERNOON THROUGH THE MID
EVENING HOURS, THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS IN THE 60 TO 70 MPH RANGE AND AN ISOLATED LARGE HAIL
REPORT TO HALF-DOLLAR SIZE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE
EXPECTED ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS THURSDAY AND
FRIDAY, HOWEVER THE SEVERE WEATHER RISK IS LOW. THUNDERSTORM
CHANCES WILL LIKELY RETURN SUNDAY NIGHT INTO EARLY NEXT WEEK AS A
COLD FRONT MOVES SOUTH INTO WESTERN KANSAS.

HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
FAR WESTERN KANSAS, MAINLY WEST OF HIGHWAY 283.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 15, 4:11 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT WED JUL 15 2015

KSZ084-152215-
MORTON KS-
411 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND MORTON
COUNTIES UNTIL 515 PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF ELKHART...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKHART...ROLLA...RICHFIELD AND WILBURTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3717 10204 3739 10189 3739 10162 3738 10156
      3699 10156 3699 10204
TIME...MOT...LOC 2110Z 222DEG 17KT 3703 10200

HOVORKA
Special weather statement, Jul 15, 4:34 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT WED JUL 15 2015

KSZ085-152215-
STEVENS KS-
434 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 515 PM
CDT...

AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGOTON...MOSCOW...CAVE...WOODS AND FETERITA.

LAT...LON 3700 10155 3738 10155 3738 10107 3700 10107
TIME...MOT...LOC 2134Z 231DEG 21KT 3709 10157

HOVORKA
Special weather statement, Jul 15, 5:11 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT WED JUL 15 2015

KSZ074-075-152300-
GRANT KS-STANTON KS-
511 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT...SOUTHWESTERN
HAMILTON AND STANTON COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF RICHFIELD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...JOHNSON CITY...MANTER...BIG BOW AND THE SAUNDERS ELEVATOR.

LAT...LON 3774 10204 3774 10135 3739 10134 3739 10204
TIME...MOT...LOC 2211Z 214DEG 29KT 3732 10187

HOVORKA
Local storm report, Jul 15, 5:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     JOHNSON CITY            37.57N 101.75W
07/15/2015  M60 MPH          STANTON            KS   AWOS

&&

WHOVORKA
Local storm report, Jul 15, 5:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT WED JUL 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             JOHNSON CITY            37.57N 101.75W
07/15/2015  E1.00 INCH       STANTON            KS   EMERGENCY MNGR

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:04 PM CDTSpecial Weather StatementDDCHamilton41 min
Jul 14, 10:34 PM CDTSpecial Weather StatementDDCMorton, Stanton41 min
Jul 14, 11:08 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens52 min
Jul 14, 11:14 PM CDTSevere Thunderstorm WarningDDCLane, Scott32 min
Jul 14, 11:19 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens27 min
Jul 14, 11:43 PM CDTSpecial Weather StatementDDCFinney, Grant, Gray, Haskell, Kearny, Seward and 1 more92 min
Jul 15, 12:35 AM CDTSpecial Weather StatementDDCFinney40 min
Jul 15, 1:07 AM CDTSpecial Weather StatementDDCEllis, Trego68 min
Jul 15, 1:36 AM CDTSevere Thunderstorm WarningDDCEllis, Rush54 min
Jul 15, 2:21 AM CDTSpecial Weather StatementDDCRush39 min
Jul 15, 4:11 PM CDTSpecial Weather StatementDDCMorton64 min
Jul 15, 4:34 PM CDTSpecial Weather StatementDDCStevens41 min
Jul 15, 5:11 PM CDTSpecial Weather StatementDDCStanton49 min
Jul 15, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton29 min
Jul 15, 6:56 PM CDTSpecial Weather StatementDDCStanton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.